Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 5, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 27, 2019, 3:16 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2019, 3:16 PM HST (01:16 UTC)
- Expired
- Jan 27, 2019, 7:12 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007 WWHW70 PHFO 280116 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 316 PM HST Sun Jan 27 2019 HIZ028-281430- /O.NEW.PHFO.WI.Y.0005.190128T0116Z-190129T1600Z/ Big Island Summits- 316 PM HST Sun Jan 27 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Tuesday. * WINDS...West to northwest 45 to 55 mph with gusts to 65 mph tonight, shifting to the north and potentially becoming stronger on Monday. * TIMING...through Monday night. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
1 follow-up statement
836 WWHW70 PHFO 280512 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 712 PM HST Sun Jan 27 2019 HIZ028-281815- /O.UPG.PHFO.WI.Y.0005.000000T0000Z-190129T1600Z/ /O.NEW.PHFO.HW.W.0001.190128T0512Z-190129T1600Z/ Big Island Summits- 712 PM HST Sun Jan 27 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...West-northwest 50 to 70 mph with localized gusts to 90 mph becoming north late tonight into Monday. * TIMING...Although the winds may occasionally drop below criteria, the potential for warning-level winds at the summits will continue through early Tuesday morning. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with caution. Winds this strong can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 27, 11:35 AM HST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 27, 11:35 AM HST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1135 AM HST Sun Jan 27 2019 .UPDATE... Forecast was updated to cancel the Wind Advisory that had been in effect for portions of Maui county and the Big Island, and to increase cloudiness for many areas due to thickening mid and high level clouds. && .SYNOPSIS... Locally gusty north-northeast winds will keep a cool and mostly dry air mass in place through the upcoming week. Clouds and limited showers will primarily affect windward areas, while leeward areas remain dry. Lighter winds and increasing moisture are possible by the end of the week. && .DISCUSSION... In summary, the forecast anticipates a long wave mid- and upper- level trough persisting just E of the islands through the upcoming week, with a cut-off low aloft developing within the trough over the next 24 hours. Once this low develops, it is expected to loiter just E and NE of the islands through Friday. This will support a surface low in the same general area, while surface high pressure will prevail to the NW of the islands. The associated gradient between these two features will keep cool and locally breezy to strong N to NE winds over the island chain through the week, and potentially into next weekend. The low-levels are expected to remain on the dry side, and shower coverage and intensity is expected to be limited, with stable low clouds favoring N and E slopes and coasts. Very cold air aloft diving into the trough from the N later today and tonight will help to carve out the low, with 500 mb temperatures as low as -19C brushing past the islands (especially the Big Island) through Monday. This extreme (by island standards) cold air aloft will destabilize the mid- and upper-levels of the atmosphere, and the primary forecast problem is determining what impact this may have on sensible weather. On the one hand are the dry low-levels that are strongly capped between 5000' and 7000', and on the other hand is the instability aloft, with uncertainty as to whether any surface- base parcels will be able to tap in to this instability. For the most part, forecast guidance depicts that the low-levels will remain capped, except for the potential for high-based convection developing over the upper slopes and summits of the Big Island later today into tonight. This is not included in the current forecast as the probability of this occurring is deemed to be low. Forecast guidance indicates spokes of vorticity/cold air aloft periodically rotating around the slow-moving low aloft this week, and responds by indicating occasional pulses of low-level moisture moving over the islands from the N. This may lead to periods of windward showers, with guidance showing peaks around Tuesday night, and again on Thursday/Friday. Otherwise, mostly dry and cool conditions will continue - with dewpoints in the 50s, and daytime highs struggling to hit 80. The low aloft will also bring the potential for periods of strong winds (starting as early as tonight) over the summits and upper slopes of the Big Island, with impacts strongly dependent on the position and movement of the low. Additionally, the low-level N to NE winds may at times be sufficiently strong to warrant a Wind Advisory, especially where island terrain accelerates the flow. A Wind Advisory currently posted for portions of the lower elevations on Maui and the Big Island may be cancelled later this morning however, as latest observations are mainly below advisory-level speeds. Toward the end of the week, guidance indicates that the surface low will move in to a position N of the islands, potentially leading to light and variable winds while also bringing an increase in low- level moisture. && .AVIATION... Cool and breezy northeasterly winds will persist over the islands for the next several days. A small trough is lingering over the southeast Big Island, but should erode later this morning as deeper northerly flow moves in. Satellite imagery shows a blanket of stable stratocumulus clouds with cloud tops ranging from 5k feet over at Kauai to 8k feet over the Big Island. A disturbance will pass by north of the state later today, clipping Maui and the Big Island, which may bring some clouds to the summits of the Big Island. This layer of moisture will be too thin to generate any significant precipitation, but may result in an uptick in trade showers at the lower levels. AIRMET Sierra is not expected to be an issue through tonight. Any showers that do develop will be brief and spotty. A NW to SE oriented jet stream currently sits just north of the main Hawaiian Islands, and has been producing light to moderate turbulence between FL200 and FL400 feet. Models are indicating little change through at least 0400z Monday as an upper level low forms well NNE of Oahu. In the process, the jet stream moves south over the islands, maintaining the likelihood of turbulence aloft. At the surface, a low pressure system is forecast to form in a similar location later today, keeping the breezy northerly winds in place through tonight. AIRMET Tango for low level turbulence remains in effect south through west of all mountain ranges below 8k feet today and is expected to continue through at least Monday. && .MARINE... A nearly stationary area of low pressure east and northeast of the state along with a series of reinforcing highs building northwest of the island chain, will keep moderate to strong north-northeasterly winds in place across the marine area over the next several days. These winds will produce Small Craft Advisory (SCA) conditions for all marine zones from the windward Oahu waters and Kaiwi Channel eastward through 6 PM due to winds and seas. As reinforcing highs build northwest of the islands and northwest swells move through the area through the week, the SCA will need to be adjusted at times to add or remove the appropriate marine zones. Buoy data show that the current northwest swell continues to slowly decrease. A series of new, moderate to large, northwest swells will move through the islands during the work week. The first will build tonight, peak near advisory levels across north and west facing shores Monday into Monday night, then lower Tuesday. The second northwest swell is expected to build Tuesday night and Wednesday, then peak close to warning levels late Wednesday night and Thursday. This swell will then slowly lower through the end of the work week. Another northwest swell may then bring advisory level surf to north and west facing shores next weekend. Short period, choppy surf will continue to affect east facing shores through much of the week. East shore surf is expected to increase to around the HSA level once again Monday night through Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Tuesday for Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from midnight tonight to 6 AM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. Small Craft Advisory until 6 PM HST this evening for Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters. && DISCUSSION...Birchard AVIATION...TS MARINE...Kodama
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:28 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 7 days |
| Jan 27, 7:12 PM HST | High Wind Warning | HFO | Hawaii | 32 hr |
| Jan 28, 3:49 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.